Pathophysiology Of Renal Dysfunction

The most common reason for renal dysfunction after cardiac catheterization and PCI is related to the use of intravascular contrast agents. Despite their widespread use in imaging studies, the exact mechanisms responsible for the development of contrast-related nephropathy remain unknown.1 Most studies suggest that both direct toxic injury to the renal tubules and ischemic injury to the renal medulla from vasomotor changes and decreased perfusion are responsible. The latter appears to be mediated partly by the development of reactive oxygen species such as superoxide and has important implications for treatment with scavenging agents.2 Diabetes mellitus and heart failure also may exacerbate contrast-related nephropathy, specifically through impairment of vasodilatory responses in the renal vasculature.3

A much less common but well-recognized cause of renal dysfunction after cardiac catheterization and PCI is renal atheroembolic disease. This disease process is part of the larger cholesterol embolization syndrome that can result from the embolism of minor atheromatous debris from the aorta or other large vessels to small arteries in various vascular beds.4 The clinical spectrum of renal atheroembolic disease therefore includes blue toe syndrome, livedo reticularis, visual deficits, and abdominal pain from mesenteric ischemia.4 Laboratory abnormalities include elevated eosinophil counts in the blood and eosinophiluria. Renal dysfunction is believed to be caused by distal and partial occlusion of the small arteries that leads to ischemic atrophy, as opposed to large areas of infarction.5 Treatment for renal athero-embolic disease is largely supportive.

Finally, additional factors may exacerbate the development of renal dysfunction after cardiac cath-eterization and PCI. Many medications may directly contribute to renal toxicity or worsen microvascula-ture changes in the renal medulla, extending areas of ischemic injury. Table 5-1 lists several of these agents, as well as others that should be monitored closely because of their potential interactions with contrast agents.6 For example, metformin can cause lactic aci-dosis in the setting of renal dysfunction, which has led the U.S. Food and Drug Administration to recommend withholding it on the day of exposure to contrast agents and for 48 to 72 hours after such exposure. Similarly, volume depletion and hemodynamic changes from heart failure or cardiogenic shock may aggravate contrast-related nephropathy. In case reports, anticoagulants such as warfarin and heparin have been implicated as causative agents in renal atheroembolic disease, given their potential to prevent proper healing of atheroma in the aorta after instrumentation.5,7

0 0

Post a comment